Acute myocardial infarction following sildenafil citrate (Viagra) intake in a nitrate-free patient.Clin Cardiol. 1999 Nov; 22(11):762-3.CC
Since its introduction to the market in March 1997, sildenafil acetate (Viagra) has been prescribed to 1.7 million people. Sixteen men who were taking the drug have died, 7 of them during or soon after sexual activity. Most of these data have been derived from the media and not from the scientific literature. There is a general impression that cardiovascular complications of sildenafil occur mainly when the drug is taken concomitantly with nitrates. We describe a 65-year-old man with known coronary artery disease who had an acute myocardial infarction shortly after taking sildenafil and engaging an sexual activity. The patient had not been using nitrates. We suggest that the emotional arousal induced by Viagra, followed by the heavy physical exertion during sexual activity, triggers plaque rupture that leads to acute myocardial infarction.